Acetaminophen is an over-the-counter medicine used to lower fevers and lessen pain. It's sold under many brand names, such as Tylenol®. It's also found in many cough and cold products.
Acetaminophen is usually safe, but too much can hurt you.
What is acetaminophen poisoning?
Acetaminophen poisoning is the result of taking too much acetaminophen.
Acetaminophen poisoning can happen when you take too much in a short time such as if you accidentally take several different medicines or products that have acetaminophen or if you intentionally take an overdose
Acetaminophen poisoning also can happen slowly if you take a high dose for a long time because you have severe chronic pain
Even regular doses of acetaminophen can be dangerous in certain situations such as if you have liver damage
Acetaminophen poisoning can seriously damage your liver and can result in liver failure
Acetaminophen poisoning may not cause symptoms until your liver has been damaged
Carefully read the labels of cough and cold products
Read the label of pain medicines and don't take more than the recommended dose
If you're taking care of a child with a cold or cough, be very careful you don't give the child too much acetaminophen. Many different types of medicines in all different forms (liquid, pill, chewable) have acetaminophen as an ingredient. Don’t give a child medicine with acetaminophen if the child has already taken a different medicine with acetaminophen.
If you think you or someone else may have acetaminophen poisoning, call for emergency medical assistance (911 in most areas of the United States) right away or call the poison control center for advice (1-800-222-1222 in the United States). The World Health Organization provides a world directory of poison centers.
What are the symptoms of acetaminophen poisoning?
There usually aren't symptoms right away.
If your overdose is very large, symptoms happen in stages:
First, you may throw up and otherwise feel sick
After 1 to 3 days, you may feel sick to your stomach, throw up, and have belly pain
After 3 to 4 days, you may throw up more, develop yellow skin and eyes (jaundice), and bleed under the skin, and from the nose or gums
After about 5 days, you either recover or your organs fail, which can kill you
If the poisoning is from taking smaller doses over time, the first symptoms may be of liver failure:
Yellow skin and eyes (jaundice)
How can doctors tell if I have acetaminophen poisoning?
Doctors will do blood tests to check for acetaminophen poisoning. They may also do tests to check how well your liver is working.
How do doctors treat acetaminophen poisoning?
Give you activated charcoal to keep the acetaminophen out of your blood, if you took the acetaminophen within the last few hours
Give you an antidote (medicine that works against the acetaminophen) to protect your liver
If your liver is damaged, you may need to be treated for liver failure or even a liver transplant.
How can I prevent acetaminophen poisoning?
Take only the recommended dose
Read medicine labels carefully
Don't take a medicine that contains acetaminophen if you’ve already taken acetaminophen
If you have liver problems or drink alcohol, ask your doctor what medicine you should take for pain or fever
Drugs Mentioned In This Article
|Generic Name||Select Brand Names|
|7T Gummy ES, Acephen, Aceta, Actamin, Adult Pain Relief, Anacin Aspirin Free, Apra, Children's Acetaminophen, Children's Pain & Fever , Comtrex Sore Throat Relief, ED-APAP, ElixSure Fever/Pain, Feverall, Genapap, Genebs, Goody's Back & Body Pain, Infantaire, Infants' Acetaminophen, LIQUID PAIN RELIEF, Little Fevers, Little Remedies Infant Fever + Pain Reliever, Mapap, Mapap Arthritis Pain, Mapap Infants, Mapap Junior, M-PAP, Nortemp, Ofirmev, Pain & Fever , Pain and Fever , PAIN RELIEF , PAIN RELIEF Extra Strength, Panadol, PediaCare Children's Fever Reducer/Pain Reliever, PediaCare Children's Smooth Metls Fever Reducer/Pain Reliever, PediaCare Infant's Fever Reducer/Pain Reliever, Pediaphen, PHARBETOL, Plus PHARMA, Q-Pap, Q-Pap Extra Strength, Silapap, Triaminic Fever Reducer and Pain Reliever, Triaminic Infant Fever Reducer and Pain Reliever, Tylenol, Tylenol 8 Hour, Tylenol 8 Hour Arthritis Pain, Tylenol 8 Hour Muscle Aches & Pain, Tylenol Arthritis Pain, Tylenol Children's, Tylenol Children's Pain+Fever, Tylenol CrushableTablet, Tylenol Extra Strength, Tylenol Infants', Tylenol Infants Pain + Fever, Tylenol Junior Strength, Tylenol Pain + Fever, Tylenol Regular Strength, Tylenol Sore Throat, XS No Aspirin, XS Pain Reliever|